Early in the HIV/AIDS epidemic, people would often lose weight as a side effect of their anti-HIV drugs. Many of the drugs still cause bouts of diarrhea, nausea, and vomiting, which make it difficult to eat. The disease and the drugs also can leave you too tired to prepare meals.
Some people with HIV still experience significant weight loss. However, the number of people who are overweight or obese at the time of diagnosis and during the course of their infection has increased over the last 25 years. This is due, in part, to the rising rate of obesity in the general population.
But people are also gaining weight throughout the course of their disease. Anti-HIV drugs have improved and many people with HIV are finding they can gain weight because they feel better.
In addition to the more well-known side effects of extra weight—like heart disease and diabetes—extra weight can add specific health problems to people with HIV.
Additional Health Risks of Being Overweight and HIV Positive
If you're overweight when diagnosed with HIV, you may have more difficulty getting and staying healthy. U.S. Navy researchers found that people with HIV who are obese don’t respond to antiretroviral treatments as well as people of normal weight. (Normal weight corresponds to a body mass index [BMI] of 18.5 to 24.9. You use your height and weight to calculate your BMI.) Researchers found that obesity compromises the ability of your immune system to respond to the drugs and lower your "viral load," the amount of the virus in your system.
Heart Disease and Diabetes
Being overweight also puts you at greater risk for heart disease, high blood pressure, and diabetes, which can become life-threatening conditions. When you have HIV, your risk for these conditions is greater to begin with, although researchers aren’t sure if this is because of your long-term exposure to the virus, the antiretroviral medication, or both.
Cholesterol and Triglycerides
If you have HIV, you'll tend to have lower levels of good cholesterol in your blood and arteries, which could increase your risk for heart attack or stroke. Also, protease inhibitors, a type of HIV drug, can lead to a rise in cholesterol and another fat in your blood called triglycerides. This fat can increase your risk of heart disease.
Obesity Increases the Risk for HIV Complications
When your body converts food into energy, your cells release lactic acid, which is converted to lactate in the blood. Your liver normally breaks down extra lactate in your blood. Some antiretroviral drugs, particularly nucleoside reverse transcriptase inhibitors, can lead to an increase in lactate production as well as harm your liver. The net effect is very high levels of lactate in your blood, called hyperlactatemia. High levels of lactate can lead to lactic acidosis, which is a life-threatening condition. Lactic acidosis is a rare complication of antiretroviral therapy.
If you are overweight and a woman, you have a higher risk than normal weight HIV-positive people of developing lactic acidosis. Symptoms include vomiting, shortness of breath, cold hands or feet, an abnormal heartbeat, and weight loss. If you experience any of these symptoms, talk to your doctor. You will have to change your HIV medications.
The threat of lactic acidosis is one reason your doctor will test your lactate levels and liver function. If you have mildly high lactate levels, you might be able to stay on your HIV medications.
If you are obese and have HIV, you are also at greater risk of developing lipodystrophy, a condition that causes you to lose fat in some areas (usually the face, arms, legs and buttocks) and gain it in others (often the shoulders, stomach and breasts). Although diet and exercise can help, there are no specific treatments for lipodystrophy. If lipodystrophy becomes a problem, your doctor may need to change the medications you are taking.